Colorado, 2013

Tornado in Colorado, May 29, 2013

May 29, 2013 · NWS GJT · 1 event in 1 county or zone

A thunderstorm with rotation produced a tornado in northern Rio Blanco County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A thunderstorm with rotation produced a tornado in northern Rio Blanco County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 29, 3:43 AM MST, 5 hours 7 minutes earlier.

Area forecast discussion, May 29, 3:43 AM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 AM MDT WED MAY 29 2013

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 443 AM MDT WED MAY 29 2013

NEGATIVE TILT TROUGH AXIS WILL BE OVER THE WESTERN SLOPE
TODAY...ALTHOUGH THE STRONGEST DYNAMICAL FORCING WILL SHIFT
NORTHWARD INTO WYOMING. NEVERTHELESS THE AIR MASS REMAINS MOIST
WITH MID LEVEL COLD ADVECTION TO KEEP CONVECTIVE SHOWERS ONGOING
ACROSS NW COLORADO.  COLD ADVECTION ENDS BY THIS AFTERNOON...BUT
OROGRAPHIC LIFT AND CONDITIONAL INSTABILITY WILL KEEP THE AIR MASS
UNSETTLED THROUGH THE AFTERNOON. THE THREAT OF SHOWERS TAPERS OFF
TOWARD THE SOUTH WITH SCATTERED SHOWERS MOSTLY CONFINED TO THE
HIGH COUNTRY LIKE THE SAN JUAN MOUNTAINS...BUT SRN VALLEYS WILL BE
MAINLY DRY.  THE NOSE OF THE WNW JET POINTS AT THE FOUR CORNERS
AREA AND EXPECT VERY WINDY CONDITIONS (GUSTS TO 35 MPH) TO DEVELOP
QUICKLY BY LATE MORNING OVER THE FAR SOUTHERN VALLEYS...ESPECIALLY
LA PLATA COUNTY.

TONIGHT...THE NEGATIVELY TROF WILL HAVE LIFTED INTO THE NORTHERN
ROCKIES BY THIS EVENING...LEAVING THE MAIN FORCING FOR ASCENT WELL
TO THE NORTHEAST OF OUR CWA. THIS SHOULD LEAD TO A FAIRLY GOOD
DOWNTURN IN THE CONVECTION NEAR SUNSET BUT ISOLATED TO SCATTERED
SHOWERS LOOK TO HANG ON OVERNIGHT. UPSTREAM GOES DERIVED SATELLITE
IMAGERY SHOWS A ROBUST MOISTURE PLUME WHICH ISENTROPIC SURFACES
SHOW BEING FORCED EASTWARD TO WESTERN COLORADO OVERNIGHT. QG
FIELDS SHOW VERY LITTLE LARGE SCALE ASCENT IN THE CHANNELIZED FLOW
OVERNIGHT. HOWEVER THERE WILL BE ANOTHER POCKET OF COLD AIR TO
STEEPEN MID LEVEL LAPSE RATES AND A POSSIBLE CONTRIBUTION FROM THE
JET LIFTING BACK NORTH ACROSS THE GREAT BASIN AFTER MIDNIGHT. WILL
LEAVE THE HIGHER POPS THROUGH THE EARLY MORNING HOURS BUT TAPER
OFF QUICKLY PRIOR TO SUNRISE AS MODELS SHOW MUCH DRIER AIR
ADVECTING IN AND FLUSHING OUT THE DENDRITIC LAYER. A FEW
SNOWFLAKES MAY MIX IN DOWN AS FAR AS 9000 FEET OVERNIGHT BUT THE
BULK OF ANY ACCUMULATIONS SHOULD BE OVER THE HIGHER PEAKS AND FOR
NOW DO NOT SEE AN IMPACT TO THE ROADWAYS EXCEPT SOME SLUSH OVER
RABBIT AND VAIL PASSES.

THURSDAY...THE MORNING SHOULD START OUT FAIRLY QUIET AFTER A COOL
NIGHT WITH LOWS RUNNING BELOW NORMAL BEHIND THE COLD FRONT. SHORT
TERM MODELS BOTH AGREE ON A QUICK MOVING WAVE DRIVING THROUGH THE
FAST NORTHWEST FLOW LATE IN THE DAY. THERE SHOULD BE MORE SUNSHINE
DURING THE EARLY PART OF THE DAY AND EVEN THOUGH MID LEVEL TEMPS
ARE RISING...WAA IS NOT OVERWHELMING SO DID LEAN TOWARD THE LOWER
END OF GUIDANCE. HIGHS WILL STILL BE BELOW NORMAL BY AROUND 5 TO 8
DEGREES MOST AREAS. PWATS WILL BE SLOWLY INCREASING THROUGH THE
DAY...BUT STILL REMAIN BELOW THE SEASONAL NORM OF NEAR HALF OF AN
INCH. FORCING WITH THIS WAVE REMAIN WEAK BUT WEAK INSTABILITY AND
THE ARRIVAL OF THE JET EXIT REGION WILL HELP SPARK SOME LATE DAY
SHOWERS OVER MAINLY THE NORTHERN HALF OF THE CWA/S TERRAIN.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 443 AM MDT WED MAY 29 2013

THURSDAY NIGHT INTO FRIDAY...COOL CONDITIONS WILL REMAIN IN PLACE
THROUGH THE LATE WEEK PERIOD AS A LARGE AREA OF LOW PRESSURE WINDS
UP ACROSS THE NORTHERN PLAINS AND KEEPS NORTHWEST FLOW DIRECTED
OUR WAY. THE MOISTURE FEED UPSTREAM LOOKS TO BE CUT OFF SO THE
CHANCE OF PRECIPITATION WILL BE WANING GOING INTO FRIDAY. LOWS IN
THE 40S ACROSS MANY OF THE LOWER VALLEYS FRIDAY MORNING WILL WARM
INTO THE 70S AGAIN FRIDAY AND REMAIN BELOW NORMAL. IN THE MOUNTAINS
AND HIGH VALLEYS LOWS BELOW FREEZING WILL GIVE WAY TO HIGHS IN THE
50S AND LOW 60S.

SUBTROPICAL HIGH PRESSURE WILL BE EXPANDING ACROSS OLD MEXICO TO
THE SRN PLAINS THIS WEEKEND. LIGHT FLOW ALOFT TURNS SOUTHWEST LATE
ON SUNDAY AND CONTINUES INTO TUESDAY. THIS PATTERN CHANGE WILL
RESULT IN A JUMP IN HIGH TEMPERATURES ON SUNDAY...WITH THE WARMING
TREND LASTING INTO MONDAY AND NEAR PERSISTENCE ON TUESDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 443 AM MDT WED MAY 29 2013

NORTHWEST COLORADO/NORTHEAST UTAH...AREAS OF IFR ACROSS NORTHWEST
COLORADO THROUGH 18Z WITH -SHRA CIGS BKN025 FAIRLY COMMON. RISING
CIGS CAN BE EXPECTED AFTER 18Z BUT LOCAL IFR WILL OCCUR WITH
PASSING -SHRA OR ISOLATED -TSRA.

SOUTHWEST COLORADO...SCATTERED -SHRA OVER THE HIGH TERRAIN WITH
LOCAL IFR. EXPECT MECHANICAL TURBULENCE AND GUSTY SURFACE WINDS
WITH LOCAL G35 KTS THIS AFTERNOON OVER THE SRN VALLEYS...ESPECIALLY
KDRO.

SOUTHEAST UTAH...VFR PREVAILS AT ALL AIRFIELDS BUT ISOLD -SHRA/-TSRA
CAN BE EXPECTED OVER THE HIGHER TERRAIN.

&&

.FIRE WEATHER...
ISSUED AT 443 AM MDT WED MAY 29 2013

FIRE WEATHER ZONE 207...STRONG GUSTY WINDS WITH SOME GUSTS TO 35 MPH
WILL OCCUR OVER THE LOWER ELEVATIONS. CRITICAL FIRE WEATHER CONDITIONS
MAY EXIST ALONG THE NEW MEXICO BORDER. MINIMUM HUMIDITY THIS
AFTERNOON WILL BE NEAR 15 TO 20 PERCENT...JUST ABOVE THE THRESHOLD
FOR CRITICAL FIRE WEATHER CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...PF/15
LONG TERM...15/PF
AVIATION...PF
FIRE WEATHER...PF
Hazardous weather outlook, May 29, 6:27 AM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
727 AM MDT WED MAY 29 2013

COZ001>014-017>023-UTZ022>025-027>029-301330-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
727 AM MDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT LIGHT SNOW IN THE NORTHERN AND CENTRAL COLORADO MOUNTAINS
DOWN AS LOW AS 8500 FEET THIS MORNING. SHOWERS WILL CONTINUE INTO
THE AFTERNOON WITH ISOLATED THUNDERSTORMS MIXED IN THROUGH EARLY
EVENING. SHOWERS DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...COOLER WITH ISOLATED SHOWERS AND THUNDERSTORMS ON
LIMITED TO THE CONTINENTAL DIVIDE. LIGHT SNOW POSSIBLE ABOVE 9000
FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Grand Junction radar (KGJX), 126 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Rio Blanco

When
May 29, 8:50 AM MST to 9:10 AM MST
Where
Rio Blanco County, 24.32 mi ENE of Rangely Arpt
Rating
EF0
Path length
1 mi
Path width
40 yd
Reported by
Law Enforcement
Coordinates
40.197, -108.327

A tornado touched down in a remote area of northern Rio Blanco County and was observed and photographed by many people for up to 25 miles away. Oil and gas field workers near the tornado reported dust and vegetation debris being picked up by the tornado. No property damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482922.